Connecticut, 2003

Flooding in Connecticut, March 21 to 23, 2003

March 21 to 23, 2003 · NWS ALY · 2 events in 1 county or zone

The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across northwest Connecticut, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across northwest Connecticut, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest. A weak cold front then dropped south from eastern Canada, cooling temperatures down by the 20th. However, this front lifted right back north as a warm front loaded with moisture on March 20 and 21. This warm front brought 1 to 2 inches of rainfall over the region. The rain further accelerated the snowmelt and resultant runoff. The runoff produced minor flooding on the Housatonic on the 21st. The river gage at Gaylordsville crested at 9.46 feet, nearly a foot and a half above flood stage. Further downstream, the gage at Stevenson crested at 11.86 feet, nearly a foot above flood level. Some property damage was reported along the Housatonic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 21, 3:50 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 21, 3:50 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...AMENDED
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EST FRI MAR 21 2003

WORKZONES AVAILABLE. HAPPY ASTRONOMICAL SPRING TO ALL

.DISC...WITH SPRING COMES THE EVER PAINFUL TRANSITION OF
PRECIPITATION TYPES AND ALSO OUR CURRENT HYDROLOGICAL CONCERNS.
LUCKILY...WE HAVE THUS FAR DODGED THE BULLET WITH ANY SIGNIFICANT
FLOODING. HOWEVER...SEVERAL PLACES ARE NEARING FLOOD STAGE. PLEASE
REFER TO OUR FFA AND FLS STATEMENTS FOR THE LATEST DETAILS.

THE STEADY RAIN...ASSOCIATED ISENTROPIC LIFT AHEAD OF A WARM
FRONT...HAS ENDED ACROSS THE REGION. IN ITS WAKE WE ARE LEFT WITH
PLENTY OF LOW CLOUDS/DRIZZLE AND AREAS OF FOG RIGHT ALONG THE FRONT.
ALSO...SOME SCATTERED THUNDERSTORMS HAD DEVELOPED OVER THE MID HUDSON VALLEY
IN RESPONSE TO MID LEVEL DRYING. WE EXPECT THESE TO END FAIRLY QUICKLY BUT
THE LOW CLOUDS/FOG/DRIZZLE WILL LINGER PAST DAWN. THEN...AS THE FRONT
LIFTS NORTHWARD...DRIER AIR WILL MIX DOWN ALLOWING FOR AT LEAST SOME
BREAKS OF SUNSHINE...ESPECIALLY IN THE MID HUDSON VALLEY. CLOUD
COVER WILL PLAY A BIG ROLE WITH TEMPERATURES AND EVEN POTENTIAL
STABILITY. EVEN WITH A MOSTLY CLOUDY SKY...TEMPERATURES AT H850
SUPPORT READINGS INTO THE 60S. THE BIG ? IS WHETHER OUR INVERSION
WILL MIX OUT OR NOT. GIVEN UPSTREAM TEMPERATURES...AND THE TIME OF
YEAR...WE FEEL PRETTY CONFIDENT THAT THE INVERSION WILL BREAK AS THE
WARM FRONT LIFTS NORTHWARD. WITH THAT...COULD COME SOME INSTABILITY
DOWN SOUTH.

THE COLD FRONT...CURRENTLY FOUND OVER THE OHIO VALLEY...WILL
APPROACH OUR REGION TONIGHT. SHOWERS...AHEAD OF IT...MIGHT REACH
ESPECIALLY INTO OUR WESTERN ZONES BY LATE IN THE DAY. WITH SOME
INSTABILITY PRESENT...WILL MENTION A CHANCE OF THUNDER SOUTH OF
ALBANY. ANY THUNDER IS EXPECTED TO DIE OUT TONIGHT AS OUR ATMOSPHERE
DESTABILIZES BUT ORGANIZED SHOWERS (OF RAIN) LOOK TO BE A GOOD BET (AT LEAST
PART OF THE NIGHT).

THEN...THE H500 LOW IS FORECAST TO PASS JUST TO OUR NORTH SATURDAY
NIGHT AND BRING A BETTER CHANCE OF SHOWERS REGION WIDE. TEMPERATURES
COULD COOL ENOUGH FOR SOME WET SNOW ACROSS THE HIGHER TERRAIN EVEN DURING
THE DAYLIGHT HOURS SATURDAY...AND ESPECIALLY OVER THE NORTH SATURDAY NIGHT.
THERE MIGHT NOT BE MUCH AVAILABLE MOISTURE AT THIS POINT...EXCEPT OVER THE
MOUNTAINS. THE QPF LOOKS LIGHT.

WENT WITH A MET/MAV MIX TODAY THEN CLOSE TO MAV VALUES AFTER THAT.
THE FWC VALUES APPEARS TOO COOL.

.EXTENDED...NO REAL CANADIAN AIR FOLLOWS BEHIND THE LOW
PRESSURE...BUT INSTEAD MORE PACIFIC AIR. THE NORTH ATLANTIC
OSCILLATION (NAO) REMAINS SLIGHTLY POSITIVE...AT LEAST THROUGH EARLY
WEEK. A SLOW MOVING FRONT WILL STALL OVER THE EASTERN SEABOARD BY
LATER IN THE WEEK...BUT NOT BEFORE A COUPLE DRY SEASONABLY MILD
DAYS. (I TOOK OUT THE MENTION OF ANY PRECIPITATION FOR MOST PLACES
ON TUESDAY). A WAVE MIGHT FORM ALONG THE STALLED OUT FRONT AND BRING
SOME MORE PRECIPITATION BY LATER IN THE WEEK.

.HYDROLOGIC STATUS...WHILE WE ESCAPED ANY FLOODING THUS FAR...WE ARE
NOT OUT OF THE WOODS BY ANY MEANS. OUR QPF WAS A LITTLE LOWER THAN
FORECAST AND TEMPERATURES ALSO LOWERED THAN FORECAST ON THURSDAY.
WHILE MOST OF THE RAIN HAS NOW ENDED...TEMPERATURES SHOULD RISE WELL INTO
THE 50S...AND EVEN 60S SOUTH TODAY. THOSE HIGHER
TEMPERATURES...COMBINED WITH HIGHER HUMIDITIES AND SOME BREAKS OF
SUNSHINE...SHOULD ALLOW OUR RIPENED SNOW TO MELT AT MUCH FASTER
PACE...AND THEREFORE RESULT IN A VIGOROUS RUNOFF. MIGHT SEE A QUICK TENTH
OF AN INCH OR TWO WITH SCATTERED CONVECTION. WILL KEEP THE
FLOOD WATCH GOING.  TROUBLED SPOTS INCLUDE MOUNT TREMPER ON THE
ESOPUS AS WELL AS THE HOUSATONIC RIVER AT GAYLORDSVILLE AND
STEVENSON. IN ADDITION AN ICE JAM IS STILL IN PLACE ON THE MOHAWK
RIVER BETWEEN SCOTIA AND THE VISCHER FERRY DAM. THERE IS ALSO A
SIGNIFICANT ICE JAM THREAT IN UPPER HUDSON...SACANDAGA...AND
BATTENKILL RIVERS ALONG WITH CT TRIBES IN SRN VT FOR FRI AND FRI
NIGHT. THUS FAR...ICE JAM THREAT CONTINUES TO BE MAIN THREAT AT
MOMENT. EVEN WITH RAIN FORECAST TONIGHT...TEMPERATURES SHOULD COOL ENOUGH
TO MINIMIZE RUNOFF AND THE QPF LOOKS LIGHT (A TENTH TO QUARTER INCH OF RAIN
AT MOST).

.ALY...FLOOD WATCH TODAY FOR
NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-MAZ001-CTZ001.

AMENDED SEVERAL PARAGRAPHS. SCATTERED CONVECTION HAS ERUPTED IN OUR SOUTHEASTERN
ZONES.
Hazardous weather outlook, Mar 21, 4:20 AM EST, 3 hours 10 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
420 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE COUNTY
WARNING AREA. EVEN THOUGH THE BULK OF THE RAINFALL HAS
DEPARTED...MUCH MILDER TEMPERATURES WILL ACCELERATED THE OVERLY
RIPENED SNOWPACK TO MELT AT A MUCH FASTER PACE TODAY. SPOTTER
ACTIVATION MIGHT BE REQUESTED LATER TONIGHT.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IN ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...IT MIGHT
BE SO REQUESTED ANYTIME DURING THE DAY. PLEASE REPORT ANY FLOODING
TO YOUR NEAREST LAW ENFORCEMENT OFFICER OR THE NATIONAL WEATHER
SERVICE.

HWJIV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Litchfield

When
March 21, 7:30 AM EST to 9:00 PM EST
Where
Litchfield forecast zone
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Flood, Litchfield

When
March 21, 12:45 PM EST to March 23, 10:00 AM EST
Where
Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350240, 5350239.